# SDR 2012FA0000570

- Difficulty date: July 7, 2012
- Submitted: August 16, 2012
- Operation: General aviation
- Aircraft: N94RS
- Make and model: Cirrus SR20
- Aircraft serial: 1668
- Aircraft time: 2,846 hours
- Engine: Cont IO360ES
- Engine time: 850 hours
- System (JASC): 8011 · Engine Starter
- Part: Commutator
- Condition: Shorted
- Location: Starter
- Part time: 850 hours
- Component: Starter
- Component part number: C24SF3
- Stage of operation: TX
- How discovered: O
- Nature of condition: S
- Precautionary procedure: E

## Discrepancy

AFTER START UP, CREW NOTED THAT THE RT IFD WENT BLANK. MAINTENANCE CREW SUSPECTED A BAD BATTERY/LOW VOLTAGE AND INSTALLED A NEW BATTERY. WHEN  THE NEGATIVE WIRE WAS INSTALLED, THERE WAS A LARGE SPARK. THE BATTERY 1 RELAY WAS FOUND TO BE STUCK. AFTER REPLACING THE RELAY AND BATTERY, THE ENGINE WOULD NOT START. THE STARTER WAS REPLACED AND DURING RUN UP, ALL CONDITIONS WERE NORMAL. IFD DATA WAS DOWNLOADED AND REVIEWED, AND THE STARTER WAS DISASSEMBLED. MAINTENANCE CREW DETERMINED THAT A DEAD SHORT TO GROUND CAUSED BY A SECTION OF THE COMMUTATOR COMING LOOSE HAD CAUSED BATTERY 1 TO RAPIDLY DISCHARGE AND THUS CAUSED THE RELAY TO STICK IN THE CLOSED POSITION.
